ARS symproms during/after PEP

Question

Dear Dr. Bob,

first of all, thank you for your courageous commitment to helping people find answers to "life-or-death" questions. I am writing to ask you another one.

I have recently completed PEP with Combivir after percutaneous exposure to HIV+ blood. Per your knowledge, does PEP delay seroconversion (in case the person is to seroconvert), or the person can seroconver during course of PEP? Also, does PEP mitigate ARS symptoms, or it is a full-flown flu-like syndrome anyway? What is the most effective PEP protocol that you might be aware of?

Thank you so much for kind answer in advance.

Answer

Hi,

I've responded to all of these questions previously, so I'll only briefly reiterate here and refer you to the archives for a more detailed discussion of these concerns.

  1. PEP and delayed seroconversion. This is more myth than reality. If you follow the guidelines for post-PEP HIV testing, you won't have to worry at all about delayed seroconversion. The guidelines recommend testing at six weeks, three months and six months from the day of exposure.

  2. Can you seroconvert during PEP? Yes, if PEP fails, as it sometimes does, you will experience HIV seroconversion.

  3. Does PEP mitigate ARS symptoms? No. If PEP works and aborts the infection, there are no symptoms. If PEP fails, ARS symptoms are the same as anyone else seroconverting from HIV negative to HIV positive.

  4. Most effective PEP protocol. All the recommended PEP regimens can be effective. Choosing the best regimen depends on the situation. For instance, if it is known that the source patient is resistant to several antiretroviral drugs, these should not be used in the PEP regimen.

Dr. Bob